Thunderstorm Wind, Red Willow
- When
- September 29, 9:11 PM CST
- Where
- Red Willow County, (Mck)mc Cook Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.200, -100.580
A line of strong to severe thunderstorms swept across much of the Tri-state area producing numerous reports of strong wind and marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of strong to severe thunderstorms swept across much of the Tri-state area producing numerous reports of strong wind and marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 29, 2:55 PM CST, 6 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SAT SEP 29 2007
.DISCUSSION...FORECAST CONCERNS CENTER ON EXISTING WIND ADVISORY AND
POSSIBLE SVR WX TODAY AND ON PRECIP CHANCES AGAIN MON NIGHT/TUE.
LATEST WATER VAPOR IMAGERY INDICATES INCREASING MOISTURE IN THE
CENTRAL ROCKIES AND HIGH PLAINS AHEAD OF STRONG DIGGING UPPER TROUGH
OVER THE INTERMOUNTAIN WEST. 18Z MSAS SFC ANALYSIS DEPICTS A SFC LEE
TROUGH OVER EASTERN COLORADO. CONVECTION HAS BEEN ONGOING ACROSS
PRTNS OF CO AND NM LIKELY ASSOCIATED WITH A POTENT S/WV TROUGH.
COMPLEX WX SITUATION ONGOING AS SOUTHERLY SFC WINDS ACROSS PRTNS OF
THE AREA HAVE DECREASED BELOW ADVISORY CRITERIA...ESPECIALLY ACROSS
THE EASTERN COLORADO COUNTIES. MID LEVEL CLOUDS HAVE HUNG AROUND
THROUGH THE AFTERNOON PREVENTING THE ATMOSPHERE TO FULLY MIX WHILE
UPSTREAM ON THE VIS IMAGERY SHOWS MORE MID LEVEL CLOUDS. DECIDED TO
PULL THE EASTERN COLORADO COUNTIES OUT OF THE ADVISORY ALONG WITH
DUNDY AND CHEYENNE COUNTIES. WILL LET THE REMAINDER OF THE ADVISORY
RIDE UNTIL 02Z AS WINDS WILL DIMINISH MORE AS THE SUN SETS. HOWEVER
EXPECT BREEZY CONDITIONS OVERNIGHT AND INTO SUN MORNING.
THE AFOREMENTIONED S/WV IS FORECAST TO SLIDE ACROSS THE ROCKIES
TONIGHT. EXPECT CONVECTION TO DEVELOP THIS AFTERNOON AND THIS EVENING
AS SYNOPTIC SCALE ASCENT AND CONVERGENCE ALONG THE TROUGH AXIS
OVERCOMES ANY CAPPING. SVR STORMS ARE POSSIBLE DUE TO PLENTY OF
SHEAR WITH 0-6 KM BULK SHEAR VALUES OF AROUND 50 KTS. GOOD BOUNDARY
LAYER MOISTURE ALSO EXISTS ACROSS MOST OF THE CWA WITH DPS IN THE
UPPER 50S TO AROUND 60 ALTHOUGH SLIGHTLY DRIER AIR IS OVER EASTERN
CO WHERE DPS ARE IN THE LOWER TO MID 40S. IRREGARDLESS... EXPECT
CONVECTION TO DEVELOP IN EASTERN CO AND MOVE ACROSS THE CWA. A COLD
FRONT ASSOCIATED WITH THE ADVANCING SYSTEM WILL SLIDE THROUGH THE
AREA SUN MORNING. MUCH DRIER AIR WILL MOVE IN BEHIND THE FROPA
EFFECTIVELY ENDING THE PRECIP BY 12Z SUN. SKIES WILL ALSO GRADUALLY
CLEAR DURING THE DAY. HIGHS ON SUN WILL BE NOTICEABLY COOLER WITH
READINGS IN THE UPPER 60S FAR NORTHWEST TO THE MID 70S NEAR HILL
CITY.
GFS/NAM/ECMWF/UKMET/GEM HAVE SLOWED DOWN THE TIMING OF THE NEXT
UPPER TROUGH BUT ARE IN GOOD AGREEMENT IN TRACKING THIS SYSTEM
ACROSS THE NORTHERN ROCKIES MON AND INTO THE CENTRAL PLAINS TUE.
WEAK HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS SUN NIGHT AND MON
WITH SUBSIDENCE BEHIND THE EXITING TROUGH. THIS WILL LEAVE A
PLEASANT DAY ACROSS THE RGN MON WITH MOSTLY SUNNY SKIES AND HIGHS
REBOUNDING BACK INTO THE 80S. MID AND HIGH CLOUDS WILL INCREASE MON
NIGHT AS THE AFOREMENTIONED TROUGH HEADS FURTHER TO THE EAST. THIS
WILL PULL MOISTURE BACK INTO THE AREA MON NIGHT WHILE A 30+ KT LLVL
JET OVER WESTERN KANSAS CAN KICK OFF CONVECTION ACROSS THE AREA. HAD
TO INSERT PRECIP CHANCES TUE AS UPPER TROUGH CONTINUES TO PUSH
EASTWARD AND DRAGS A COLD FRONT THROUGH THE AREA. ALIGNED HIGHEST POPS
ACROSS THE EASTERN HALF OF THE CWA DUE TO BETTER PROXIMITY OF DEEP
BOUNDARY LAYER MOISTURE AND LIFT ASSOCIATED WITH UPPER VORT MAX.
PRECIP CHANCE WILL DIMINISH WEST TO EAST DURING THE DAY WITH ANY
LINGERING PRECIP ENDING BY EVENING. TUE ALSO LOOKS TO WINDY AS
MOMENTUM TRANSFER OFF THE BUFKIT SOUNDINGS SHOW WINDS OF 30-35 KTS.
TEMPS TUE CAN BE TRICKY EARLIER FRONTAL PASSAGE. THE AIR BEHIND THIS
FRONT IS NOT MUCH COOLER ALTHOUGH 850 HPA TEMPS DROP SOME 10
DEGREES. WILL AIM FOR HIGHS IN THE LOWER TO MID 70S. THIS UPPER
TROUGH IS EXPECTED TO HEAD INTO THE WESTERN GRTLKS EARLY WED. IN
RESPONSE...THE UPPER FLOW WILL TRANSITION TO A MORE ZONAL PATTERN
LEADING TO A RETURN OF DRY CONDITIONS. RISING HEIGHTS AND 850 HPA
TEMPS CLIMBING TO AROUND 20 DEG CELSIUS WILL YIELD HIGHS IN THE
UPPER 70S/LOWER 80S.
MEDIUM RANGE MODELS INDICATE ANOTHER LARGE UPPER TROUGH OVER THE
WESTERN U.S. WHICH WILL CAUSE THE UPPER FLOW TO BE MORE OUT OF THE
SOUTHWEST THU. SFC LOW PRESSURE IS EXPECTED TO DIVE SOUTHEAST OUT OF
THE NORTHERN HIGH PLAINS. LOOKS TO BE A WINDY DAY THU WITH GUSTY
SOUTHERLY WINDS AHEAD OF THIS SYSTEM. WITH 850 HPA TEMPS AROUND 25
DEG CELSIUS...HIGHS IN THE UPPER 70S/LOWER 80S LOOK GOOD. A COLD
FRONT IS FORECAST TO SLIDE THROUGH THE AREA FRI. THE AIR MASS BEHIND
THIS FRONT IS ALSO NOT TOO MUCH COOLER SO ONLY EXPECTING A SLIGHT
DROP IN TEMPS FRI AND SAT. THE MEX MOS GUIDANCE TEMPS LOOKED
REASONABLE SO GENERALLY FOLLOWED THEM. ALSO APPEARS THE BEST
MOISTURE WILL REMAIN EAST OF THE CWA SO KEPT THE FCST DRY THROUGH
SAT.
&&
.AVIATION...SOUTHERLY WINDS WILL CONTINUE IN THE 25KT TO 35KT RANGE
UNTIL NEAR 02Z. THEN WIND SPEEDS SHOULD REMAIN IN THE 20 TO 30 KNOT
RANGE THROUGH THE REST OF THE NIGHT. A LINE OF THUNDERSTORMS IS
EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA DURING THE NIGHT. THESE
STORMS WILL BRING SOME MVFR CONDITIONS AS THEY MOVE ACROSS. A COLD
FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO TOMORROW AND
WINDS WILL ONCE AGAIN INCREASE TO NEAR 30 KNOTS WITH SOME GUSTS TO
NEAR 40 KNOTS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ002>004-013>016-027>029-041-042.
NE...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ080-081.
CO...NONE.
&&
CLK/BULLERHAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT SEP 29 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 200 PM MDT SAT SEP 29 2007 /300 PM CDT SAT SEP 29 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT (9 PM CDT) THIS EVENING FOR MOST OF NORTHWEST KANSAS AND A PORTION OF EXTREME SOUTHWEST NEBRASKA. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 50 MPH WILL CONTINUE ACROSS THE ADVISORY AREA. THE WINDS WILL DECREASE A BIT SHORTLY AFTER SUNSET AND BE BELOW ADVISORY CRITERIA BY 8 PM MDT THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON GENERALLY WEST OF A TRENTON NEBRASKA TO GOODLAND KANSAS AND CHEYENNE WELLS COLORADO LINE WHERE LOW LEVEL CONVERGENCE WILL FOCUS ALONG A SURFACE TROUGH AND LIFT FROM INCREASING WINDS IN THE JET STREAM. THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE ENTIRE AREA THROUGH THE EVENING HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING HOURS OVER THE ENTIRE AREA WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HOWEVER DURING THE LATE AFTERNOON AND EARLY EVENING...A FEW TORNADOES WILL BE POSSIBLE ALONG AND NORTHWEST OF A LINE FROM BURLINGTON TO MCCOOK. STORMS WILL MOVE QUICKLY TO THE NORTHEAST. HOWEVER...LOCALLY HEAVY RAINFALL AND FLOODING COULD OCCUR OVER WALLACE...LOGAN...GOVE... SHERIDAN...AND GRAHAM COUNTIES WHERE ONE TO THREE INCHES OF RAIN FELL LAST NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS AGAIN MONDAY NIGHT AHEAD OF ANOTHER UPPER LEVEL TROUGH OF LOW PRESSURE. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. BULLER/DDT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 15 S GOODLAND 39.13N 101.71W
09/29/2007 E60 MPH WALLACE KS PUBLIC
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM TSTM WND GST 2 W WESKAN 38.86N 102.00W
09/29/2007 E60.00 MPH WALLACE KS TRAINED SPOTTER
0753 PM HAIL 2 W WESKAN 38.86N 102.00W
09/29/2007 E0.88 INCH WALLACE KS TRAINED SPOTTER
&&
CFOLTZPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 14 S GOODLAND 39.15N 101.71W
09/29/2007 E60.00 MPH SHERMAN KS PUBLIC
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND GST GOODLAND 39.35N 101.71W
09/29/2007 M59 MPH SHERMAN KS NWS EMPLOYEE
&&
BLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT SAT SEP 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL WESKAN 38.86N 101.96W
09/29/2007 E0.75 INCH WALLACE KS NWS EMPLOYEE
&&
BLMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 820 PM MDT SAT SEP 29 2007 KSZ041-300245- GREELEY- 820 PM MDT SAT SEP 29 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF SHERIDAN LAKE...OR 20 MILES SOUTHWEST OF HORACE...AND MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 101 AND 126. JRM
The Goodland radar (KGLD), 133 km away, was scanning. The volume nearest the first event began at 03:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
Damage to farmstead. Porch roof blown off...damaged outbuildings and scattered sheet metal around yard. Radar indicated strong outflow winds from thunderstorm. Wind speed estimated and time based on radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55348, 55349.